PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On the Banach structure of multivariate BV spaces

Volume 548 / 2020

Alexander Brudnyi, Yuri Brudnyi Dissertationes Mathematicae 548 (2020), 1-52 MSC: Primary 26B30; Secondary 46E35. DOI: 10.4064/dm801-7-2019 Published online: 24 January 2020

Abstract

We introduce and study multivariate generalizations of the classical $\mathit{BV}$ spaces of Jordan, F. Riesz and Wiener. The family of the spaces introduced contains or is intimately related to important function spaces of modern analysis including $\mathit{BMO}$, $\mathit{BV}$, Morrey spaces and Sobolev spaces of arbitrary smoothness, Besov and Triebel–Lizorkin spaces. We prove under mild restrictions that the $\mathit{BV}$ spaces of this family are dual and present constructive characterizations of their preduals via atomic decompositions. Moreover, we show that under additional restrictions such a predual space is isometrically isomorphic to the dual space of the subspace of the $\mathit{BV}$ space generated by $C^\infty$ functions. As a corollary we obtain the “two stars theorem” asserting that the second dual of this subspace is isometrically isomorphic to the $\mathit{BV}$ space. Our proofs essentially depend on approximation properties of $\mathit{BV}$ spaces, in particular the weak$^*$ density of $C^\infty$ functions. The results presented imply similar ones (known and new) for the above mentioned classical function spaces, which are now obtained by a unified approach.

Authors

  • Alexander BrudnyiDepartment of Mathematics and Statistics
    University of Calgary
    Calgary, Alberta, Canada, T2N 1N4
    e-mail
  • Yuri BrudnyiDepartment of Mathematics
    Technion
    32000 Haifa, Israel
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image